Q. My question regards gin-soaked raisins. If a person takes a medication, in my case Toprol-XL, and is not supposed to drink alcoholic beverages because of that, is it harmful to eat nine little raisins daily?
I surely hope not, as I’ve been using those raisins for several years with great success. If I get lazy about it and don’t use them for two or three weeks, my knee pains come back.
Should I tell my doctor about the raisins? I’m not trying to hide it, but I just never think to ask him when I’m in his office. I would hate to give up my raisins.
A. Metoprolol (Toprol-XL) and other beta blockers such as atenolol and propranolol may interact with alcohol by lowering blood pressure too much. This is usually associated with alcoholic beverages such as a glass or two of wine.
The amount of alcohol in nine raisins (the correct dose) is one drop. It is unlikely that this much will create an interaction with your metoprolol.
We are sending you our Guide to Alternatives for Arthritis with information on how to make gin-soaked raisins and answers to frequently asked questions. It is important to allow the gin to evaporate fully before consuming the raisins. Let your doctor know you are using this remedy.